Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 366, NWS Cheyenne, WY

August 10, 2023Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 10, 2023, 4:07 PM MDT for Cheyenne County, Nebraska. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2023, 4:07 PM MDT (22:07 UTC)
Expired
Aug 10, 2023, 4:45 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 137 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:34 PM MDTHAIL 11 W Sidney, NE
Aug 10, 4:35 PM MDTTSTM WND DMGSidney, NE7 inch diameter tree limb down.
Aug 10, 4:35 PM MDTTSTM WND GST 67Sidney, NE
Aug 10, 4:45 PM MDTTSTM WND GST 623 Se Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS55 KCYS 102207
SVRCYS
NEC033-102245-
/O.NEW.KCYS.SV.W.0366.230810T2207Z-230810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
407 PM MDT Thu Aug 10 2023

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in the Panhandle of Nebraska...

* Until 445 PM MDT.

* At 407 PM MDT, a severe thunderstorm was located 7 miles south of
  Potter, or 18 miles west of Sidney, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Potter, Brownson, Sidney Airport and Lorenzo. 

This includes Interstate 80 in Nebraska between mile markers 38 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 10337 4125 10295 4101 10288 4100 10319
      4101 10330
TIME...MOT...LOC 2207Z 266DEG 28KT 4110 10332 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Woodward
2 follow-up statements
620 
WWUS55 KCYS 102227
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
427 PM MDT Thu Aug 10 2023

NEC033-102245-
/O.CON.KCYS.SV.W.0366.000000T0000Z-230810T2245Z/
Cheyenne NE-
427 PM MDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY...

At 427 PM MDT, a severe thunderstorm was located near Brownson, or 7
miles west of Sidney, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Brownson, Sidney Airport and Lorenzo. 

This includes Interstate 80 in Nebraska between mile markers 44 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 10295 4101 10288 4100 10319 4122 10323
TIME...MOT...LOC 2227Z 266DEG 28KT 4111 10311 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Woodward
147 
WWUS55 KCYS 102237
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Thu Aug 10 2023

NEC033-102245-
/O.CON.KCYS.SV.W.0366.000000T0000Z-230810T2245Z/
Cheyenne NE-
437 PM MDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL CHEYENNE COUNTY...

At 437 PM MDT, a severe thunderstorm was located over Sidney Airport,
or over Sidney, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Brownson, Sidney Airport and Lorenzo. 

This includes Interstate 80 in Nebraska between mile markers 52 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 10295 4101 10288 4101 10306 4123 10310
TIME...MOT...LOC 2237Z 266DEG 28KT 4112 10300 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Woodward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:46 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 10, 2:46 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Thu Aug 10 2023

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Thu Aug 10 2023

Current KCYS radar loop shows isolated thunderstorms developing
near the Colorado border and further north between Casper and
Torrington. This is in response to a series of weak upper level
disturbances/vorticity maximums embedded in the west to northwest
flow aloft. These disturbances will continue to track east-
southeast across Wyoming and western Nebraska through the evening
hours. So far, gusty winds appear to be the main threat with a few
locations south of the Wyoming/Colorado border reporting gusts of
55 to 63 MPH with some of this activity. Could see some
organization with these thunderstorms this afternoon with high
resolution guidance showing a few small QLCS's forming across
western Nebraska. Again, primary threat will be strong gusty winds
and brief heavy rainfall as dewpoints remain in the mid to upper
50s across western Nebraska. Thunderstorm activity should either
dissipate or move out of the area around sunset. Otherwise, gusty
westerly winds up to 35 MPH have been observed mainly west of the
Laramie Range as this disturbance moves across Wyoming this
afternoon. Expect winds to remain elevated tonight in/near the
typical wind prone areas of southeast Wyoming with some gusts up
to 40 MPH possible at times due to decent surface pressure
gradients and elevated 700mb wind speeds.

Not many changes for Friday and Saturday with generally dry
conditions Friday afternoon and another chance of thunderstorms
Saturday afternoon/evening. Upper level ridge axis is forecast to
build northward on Friday with increasing temperatures and
subsidence aloft. This should inhibit convection for much of the
day, with only a few thunderstorms possible along and south of the
I-80 corridor...mainly in the mountains. Kept POP between 10 to
20 percent in this general area, but most of the day should be
pleasant and dry. Warmer temperatures are also forecast Friday as
the ridge axis builds over the Wyoming, with highs in the 80s to
possibly around 90 degrees across western Nebraska. Again, did not
go quite as high as guidance due to the observed model warm bias
over the last month or so.

Lower confidence forecast for Saturday, mainly regarding the
extent and coverage of showers and thunderstorms across the area.
Warm conditions will continue with highs in the low 80s to low 90s
(warmest below 4500 feet). 12z GFS keeps the forecast area mainly
dry through the day. However, the ECMWF and Canadian are more
aggressive with convection initiation across the eastern plains in
addition to the mountains with scattered to numerous
showers/thunderstorms across the area. Models do show a surface
cold front moving southward out of Canada late Friday night and
Saturday, but forcing will be quite a bit further north. Not much
forcing across Wyoming and western Nebraska for most of the day
since we'll be in between the cold front to the north and the
shortwave disturbance across northern Colorado. This is probably
why models and ensembles forecasts are in poor agreement for
precip coverage Saturday afternoon. Ensembles (GEFS and ECMWF)
still show the best precipitation signal Saturday afternoon and
evening, so kept POP between 20 to 35 percent across southeast
Wyoming. Not confident enough to extend the mention of thunder
further north and east, and also not confident to increase POP
over the I-80 corridor.

.LONG TERM...(Sunday through Thursday)
Issued at 156 PM MDT Thu Aug 10 2023

A quiet & generally dry weather pattern across southeast Wyoming &
the western Nebraska Panhandle through the extended period w/ most
days being influenced primarily by large scale upper-level ridging
and resultant subsidence. 700-mb temperatures are progged near +14
to +16 deg C through the period, supporting daytime highs from 85-
95 deg F, warmest around mid-week. A few ripples in the flow along
the edge of the ridge could yield some isolated showers or perhaps
weak thunderstorms, but do not anticipate any significant weather-
related impacts through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Aug 10 2023

VFR prevails. Expect SCT-BKN coverage of mid-level clouds w/ cloud
bases generally 5k to 10k feet AGL. Showers and thunderstorms will
begin developing across southeast Wyoming by 20z, before spreading
eastward into the western Nebraska Panhandle late in the afternoon
into the early evening hours. Gusty and erratic surface winds will
be the primary aviation hazard from these storms. Expect improving
conditions for all terminals after 03z. Otherwise, gusty winds can
be expected for the southeast Wyo terminals today, with wind gusts
30-35 knots expected during the mid to late afternoon. Wind speeds
should diminish near/after sunset.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Thu Aug 10 2023

No fire weather concerns late this week through the weekend.
Although west to northwest winds will remain breezy through
Friday, daytime relative humidities should remain above 20
percent. Humidities will trending higher towards Sunday and
Monday after a cold front moves across the Front Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 10, 3:36 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 AM MDT Thu Aug 10 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-110945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
336 AM MDT Thu Aug 10 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms expected today in
the early afternoon hours. Little to no impact expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

After a brief break in the weather on Friday, precipitation
returns this weekend with afternoon showers and thunderstorms
possible Saturday. Warming trend returns Monday through Wednesday
as the upper level ridge builds back across the region.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 3:30 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Thu Aug 10 2023

NEZ054-055-102200-
Kimball NE-Cheyenne NE-
330 PM MDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern
Cheyenne and southern Kimball Counties through 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 15 miles southwest of Kimball,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southern Kimball Counties.

This includes Interstate 80 in Nebraska between mile markers 10 and
11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10387 4105 10338 4100 10341 4100 10397
TIME...MOT...LOC 2130Z 293DEG 17KT 4106 10384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Woodward

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:30 PM MDTSpecial Weather StatementCYSKimball30 min
Aug 10, 3:49 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball23 min
Aug 10, 4:43 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
Aug 10, 5:00 PM MDTSpecial Weather StatementCYSBox Butte45 min
Aug 10, 5:08 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.